Vermont, 2004

High Wind in Vermont, December 23, 2004

December 23, 2004 · NWS BTV · 2 events in 2 counties and zones

An intense low pressure system over eastern Ohio early Thursday morning, December 23rd moved northeast across Quebec during Thursday night, December 23rd. Strong winds and heavy rain accompanied this system.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An intense low pressure system over eastern Ohio early Thursday morning, December 23rd moved northeast across Quebec during Thursday night, December 23rd. Strong winds and heavy rain accompanied this system. Power outages were reported in Rutland county, with a wind of 41 knots (47 mph) at Rutland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 23, 3:34 PM EST, 26 minutes earlier.

Area forecast discussion, Dec 23, 3:34 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
334 PM EST THU DEC 23 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
WIDESPREAD PRECIPITATION WILL CONTINUE ACROSS THE FORECAST AREA
THROUGH EARLY THIS EVENING...THEN BEGIN TO TAPER OFF LATER TONIGHT
FROM WEST TO EAST.  UPPER TROUGH/ASSOCIATED SURFACE LOW WILL MOVE
WELL NORTH AND WEST OF THE AREA AND THIS WILL ALLOW SHARP BACK EDGE
OF PRECIPITATION TO MOVE THROUGH THE AREA.  NOT MUCH IN THE WAY OF
ANY MOISTURE BEHIND THE FRONT...SO ONCE PRECIPITATION ENDS THERE
WILL NOT BE ENOUGH MOISTURE TO PRODUCE ANY SNOW AS TEMPERATURES FALL
INTO THE TEENS.  WIND WILL BE THE BIGGEST CHALLENGE AS STRONGEST
WINDS ALOFT WILL BE OVER THE AREA THIS AFTERNOON AND EVENING...THEN
MOVE NORTH AND EAST OF THE AREA.  HOWEVER...LOW LEVELS WILL REMAIN
BELOW THE INVERSION...ROUGHLY ABOUT 1000 FEET AND IT APPEARS LARGER
VALLEYS SUCH AS THE CHAMPLAIN VALLEY AND SAINT LAWRENCE VALLEY MAY
NOT SEE WIND ADVISORY CRITERIA.  WILL MENTION SUSTAINED WINDS OF 20
TO 30 MPH WITH GUSTS TO 45 AS SOME MIXING WILL OCCUR WITH THE
PASSAGE OF THE FRONT...BUT AGAIN STRONGEST WINDS ALOFT WILL BE
REMOVED FROM THE AREA.  WIND PROFILES SHOW STRONGEST WINDS ABOVE
1500 FEET AND WILL CONTINUE WITH HIGH WIND WARNINGS FOR THE
MOUNTAINS AND GO WITH WIND ADVISORIES ABOVE 1500 FEET FOR THE FAR
EASTERN ZONES OF VERMONT.  AGAIN WILL HIGHLIGHT THE HIGHER
ELEVATIONS WITH THE STRONGER WINDS.

DRY WEATHER RETURNS TO THE AREA ON FRIDAY WITH SOME SUNSHINE AND
SLIGHTLY BELOW NORMAL TEMPERATURES.  SMALL POTENTIAL FOR SOME LAKE
EFFECT OFF LAKE ONTARIO LATE FRIDAY NIGHT AND WILL MENTION A SLIGHT
CHANCE OVER PORTIONS OF NORTHERN NEW YORK...BUT KEEP REMAINING AREAS
DRY.
&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
HI PRESS TO BUILD ACRS THE FA ON SAT THRU MON...THEN EAST OF THE FA
ON TUE. UPR TROF TO MOVE ACRS THE FA ON SAT/SUN AS WELL. CF TO
AFFECT THE FA ON WED...WITH A STORM SYS POSSIBLY MOVING TO THE NORTH
OF THE FA ON NEXT THU.

WK H85 CAA TO TAKE PLACE ACRS THE FA ON SAT...THEN WK WAA TO DEVELOP
ACRS THE FA ON SAT NITE. SOME LOW-LVL MSTR TO LINGER ACRS THE FA ON
SAT/SAT NITE. LOW-LVL LAPSE RATES TO BE HI ACRS THE FA ON
SAT/SAT NITE. SOME MID-LVL MSTR TO AFFECT THE FA ON SAT NITE.

PLAN ON CONTINUING THE GOING DRY FCST FOR SAT THRU TUE...WITH THE
LEAST AMT OF CLOUDINESS IN THE MON/MON NITE TIME-FRAME. LATER SHIFTS
WILL NEED TO WATCH FOR THE INCLUSION OF MORE CLDS INTO THE GOING
FCST FOR LATER ON SAT AND INTO SAT NITE THOUGH. SFC WINDS LOOK TO BE
LT ACRS THE FA ON SAT...THEN WINDS TO INCREASE SLIGHTLY OUT OF THE
S-SW BY LATER ON SAT NITE (ESPECIALLY ACRS THE WRN ZONES). WILL
TREND TOWARDS SCHC POPS FOR WED THRU THU FOR SOME POSSIBLE -SHRASN
THEN. HAVE GONE AOB THE LATEST MEX TEMP DATA AND MADE A FEW OTHER
TWEAKS TO SOME TEMP/WIND/SKY GRIDS TO TRY AND BETTER MESH WITH
SURROUNDING WFOS.
&&

.AVIATION (18Z-18Z)...
FOCUSED MOST OF MY EFFORT ON THE SHORTER TERM (THRU EARLY TONITE)
PORTION OF THE 18Z TAFS. LLWS FOR ALL TAF SITES THRU AROUND 00Z
LOOKS GOOD BASED ON LATEST ETA BUFR DATA AND KCXX/KTYX VWPS. SAW
SOME REPORTS OF LLWS AT KRUT/KMSS/KSLK EARLIER. EXPECTING PCPN AT
ALL THE TAF SITES TO STAY AS LIQUID BEFORE QUICKLY ENDING (FROM WEST
TO EAST) EARLY TONITE. SFC WINDS TO G25-40KTS BEFORE SHIFTING TO A
MORE WESTERLY DIRECTION AND DIMINISHING SOMEWHAT.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING UNTIL 10 PM EST
     VTZ003-006-008-009-011-016>019.
     WIND ADVISORY ABOVE 1500 FEET UNTIL 10 PM EST
     VTZ004-007-010-012.
NY...HIGH WIND WARNING UNTIL 10 PM EST NYZ029-031-034-035.
&&

SHORT TERM.....EVENSON
LONG TERM......MURRAY
Hazardous weather outlook, Dec 23, 4:19 AM EST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
419 AM EST THU DEC 23 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-240918-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
419 AM EST THU DEC 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:

...A HIGH WIND WARNING IS IN EFFECT UNTIL 10 PM EST FOR THE NORTHERN
ADIRONDACKS...THE EXPOSED RIDGE TOPS ABOVE 1500 FEET IN CENTRAL AND
NORTHERN VERMONT...THE WESTERN SLOPES OF THE GREEN MOUNTAINS...AND
THE VERMONT SIDE OF THE SOUTHERN CHAMPLAIN VALLEY...

...A WIND ADVISORY IS IN EFFECT UNTIL 10 PM EST FOR THE SAINT
LAWRENCE RIVER VALLEY AND THE VERMONT SIDE OF THE NORTHERN CHAMPLAIN
VALLEY...

...A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL NOON TODAY FOR THE
NORTHERN SAINT LAWRENCE RIVER VALLEY...

LOW PRESSURE LOCATED OVER THE OHIO VALLEY WILL TRACK NORTHEAST INTO
SOUTHERN CANADA BY TONIGHT. THIS WILL SPREAD LIGHT SNOW ACROSS THE
NORTHERN SAINT LAWRENCE VALLEY THIS MORNING...BUT AS TEMPERATURES
WARM ABOVE FREEZING THE SNOW WILL TURN TO FREEZING RAIN...THEN TO ALL
RAIN BY 10 AM THIS MORNING. LITTLE ADDITIONAL SNOW OR ICE
ACCUMULATION IS EXPECTED. MEANWHILE...SOME POCKETS OF FREEZING RAIN
AND FOG WILL CREATE AREAS OF BLACK ICE ACROSS CENTRAL AND NORTHERN
VERMONT THIS MORNING.

THIS AFTERNOON VERY WINDY CONDITIONS ARE EXPECTED TO DEVELOP ACROSS
THE NORTH COUNTRY. WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 60 MPH WILL
BE POSSIBLE ACROSS THE NORTHERN ADIRONDACKS...WESTERN SLOPES OF THE
GREEN MOUNTAINS...AND EXPOSED RIDGE TOPS ABOVE 1500 FEET ACROSS
CENTRAL AND NORTHERN VERMONT. MEANWHILE...YOU CAN EXPECT WINDS OF 25
TO 35 MPH WITH GUSTS TO 50 MPH ACROSS THE VERMONT SIDE OF THE
NORTHERN CHAMPLAIN VALLEY AND THE SAINT LAWRENCE VALLEY BY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ENCOURAGE TO REPORT ANY WIND DAMAGE...TREES DOWN...OR
POWER OUTAGES...ALONG WITH ANY SNOW OR ICE ACCUMULATION. YOUR REPORTS
ARE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eastern Rutland

When
December 23, 4:00 PM EST to 7:00 PM EST
Where
Eastern Rutland forecast zone
Measured
41 kt (47 mph) measured sustained
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

High Wind, Western Rutland

When
December 23, 4:00 PM EST to 7:00 PM EST
Where
Western Rutland forecast zone
Measured
41 kt (47 mph) measured sustained
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430548, 5430549.